Arkansas, 2024

Damaging Wind in Arkansas, August 29, 2024

August 29, 2024 · NWS LZK · 1 event in 1 county or zone

Severe thunderstorms developed along an outflow boundary across southern Arkansas as parcels reached their convective temperature and led to initial thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms developed along an outflow boundary across southern Arkansas as parcels reached their convective temperature and led to initial thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 29, 1:51 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 29, 1:51 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
251 PM CDT Thu Aug 29 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 231 PM CDT Thu Aug 29 2024

To begin the period, warm temperatures will continue through the
afternoon hours...although heat index values are expected to stay
below advisory criteria across much of the state. Due to increase
cloud cover across southern Arkansas, the current heat advisory has
been cancelled.

Showers and thunderstorms are expected this afternoon and evening
with severe weather chances remaining on the low end. With that
said, some gusty winds cannot be ruled out. Coverage of storms will
be scattered in natured and most favored over central and southern
locations.

Additional showers and storms will be possible Friday afternoon and
evening with temperatures "cooler" than today due to an increase in
cloud cover. Temperature relief is expected in the long term period.

High temperatures are forecast to get into the low 80s to lower 90s
for your Friday and Saturday afternoons with overnight temperatures
falling into the upper 60s to mid 70s.

&&

.LONG TERM...
(Saturday Night through next Thursday)
Issued at 231 PM CDT Thu Aug 29 2024

Not a lot of changes in the thinking moving forward with the
extended forecast. An upper level ridge will build across the
western US during the period, with a northwesterly flow becoming
predominant across Arkansas.

On Sunday, the area will be behind a cold front that has pushed thru
the area, and a second cold front will be entering the state on
Monday. This will keep daily highs in the 80's for most of the area
during the period.

Rain chances will be present in every period of the extended
forecast, for at least portions of the area. The most widespread
rainfall will likely be on Sunday as the front slowly makes its way
across the state.

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Thu Aug 29 2024

Mostly VFR conditions are expected across the Natural State
through the period. With that said, clouds will move into the
state through the afternoon hours as pop-up TSRA/SHRA will be
possible across mainly southern and central terminals through the
evening hours. MVFR/IFR condition could prevail under areas of
TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     73  90  71  86 /  20  70  50  80
Camden AR         73  89  70  85 /  30  70  40  80
Harrison AR       72  87  68  82 /  10  80  40  80
Hot Springs AR    74  90  72  86 /  20  70  30  80
Little Rock   AR  76  93  74  89 /  30  60  40  80
Monticello AR     74  91  72  89 /  30  60  40  70
Mount Ida AR      71  89  68  86 /  20  70  30  90
Mountain Home AR  72  90  70  83 /  10  70  50  80
Newport AR        73  91  72  86 /  20  60  40  70
Pine Bluff AR     73  91  72  87 /  30  60  40  70
Russellville AR   74  91  71  86 /  10  70  40  90
Searcy AR         73  93  72  87 /  20  70  40  80
Stuttgart AR      74  91  73  87 /  20  60  40  70

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...73
LONG TERM....53
AVIATION...73
Hazardous weather outlook, Aug 29, 1:17 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
217 PM CDT Thu Aug 29 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-301930-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
217 PM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Another hot day is expected Thursday before cooler temperatures
return for the remainder of the period.

Isolated to scattered thunderstorms will be possible across
central to southern Arkansas this afternoon and evening. A few
storms may become strong at times, capable of hail and strong wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for showers and thunderstorms are in the forecast through
the weekend, but more organized severe weather is not expected.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Aug 29, 3:15 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
415 PM CDT Thu Aug 29 2024

ARZ066-067-292145-
Calhoun AR-Ouachita AR-
415 PM CDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of northwestern Calhoun
and northeastern Ouachita Counties through 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Highland Industrial Park, or 9 miles east of Camden, moving northwest
at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highland Industrial Park...       East Camden...
Warner...                         Eagle Mills...
Harmony Grove...                  Millville...
Locust Bayou...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3359 9255 3351 9270 3366 9290 3375 9267
TIME...MOT...LOC 2114Z 138DEG 6KT 3359 9269

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

46
Special weather statement, Aug 29, 3:34 PM CST, 1 minute before
Special Weather Statement
National Weather Service Little Rock AR
434 PM CDT Thu Aug 29 2024

ARZ054-055-062-292200-
Hot Spring AR-Grant AR-Dallas AR-
434 PM CDT Thu Aug 29 2024

...A strong thunderstorm will impact portions of western Grant,
northeastern Dallas and east central Hot Spring Counties through 500
PM CDT
...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dogwood, or 7 miles southwest of Sheridan, moving northwest at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheridan...                       Leola...
Tull...                           Prattsville...
Poyen...                          Thiel...
Jenkins Ferry State Park...       Dogwood...
Ain...                            Lono...
Cross Roads in Grant County...    Fenter...
Slabtown...                       Buie...
Brush Creek...                    Millerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3422 9232 3409 9245 3423 9277 3445 9258
TIME...MOT...LOC 2133Z 127DEG 16KT 3421 9246

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70

The radar

The Little Rock radar (KLZK), 143 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ouachita

When
August 29, 3:35 PM CST
Where
Ouachita County, Camden Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
33.620, -92.770

The AWOS at KCDH/Camden Harrell Field recorded a measured wind gust of 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211719.